Alert archive / Louisiana / Severe Thunderstorm Warnings in 2020

Severe Thunderstorm Warning 56, NWS Lake Charles, LA

May 5, 2020Acadia Parish, Lafayette Parish, Louisiana

NWS Lake Charles, LA issued this severe thunderstorm warning at May 5, 2020, 10:02 PM CDT for Acadia Parish, Lafayette Parish, Louisiana. It was in force for 43 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 5, 2020, 10:02 PM CDT (03:02 UTC)
Expired
May 5, 2020, 10:45 PM CDT
In force
43 min
Issued by
NWS Lake Charles, LA
Area
Storm-based polygon
Hail
1.0 in
Wind
50.0 mph

Counties Acadia Parish, LA, Lafayette Parish, LA

The radar

The Lake Charles radar (KLCH), 113 km from the middle of the area, began a volume at 03:03 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 5, 10:10 PM CDTHAIL 1.75Duson, LAPUBLIC SUBMITTED A PHOTO OF GOLF BALL SIZE HAIL NEAR DUSON
May 5, 10:33 PM CDTHAIL 1.25Scott, LA

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 8 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lake Charles Mun, LA (KLCH), launched 00:00Z, 3.0 hours before the alert went out and 112 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lake Charles Mun, LA at 00:00Z on 2020-05-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2887 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lake Charles Mun, LA at 00:00Z on 2020-05-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 53 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2887 J/kg
Mixed-layer CIN
-14 J/kg
Mixed-layer LCL
826 m above ground
0-6 km bulk shear
30 kt
0-1 km storm-relative helicity
53 m²/s²
0-3 km storm-relative helicity
42 m²/s²
Significant tornado parameter
0.5
Supercell composite
3.0

Open this sounding in Storm Lab

The text

As transmitted.

751 
WUUS54 KLCH 060302
SVRLCH
LAC001-055-060345-
/O.NEW.KLCH.SV.W.0056.200506T0302Z-200506T0345Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Lake Charles LA
1002 PM CDT Tue May 5 2020

The National Weather Service in Lake Charles has issued a

* Severe Thunderstorm Warning for...
  Lafayette Parish in south central Louisiana...
  East central Acadia Parish in southwestern Louisiana...

* Until 1045 PM CDT.

* At 1001 PM CDT, a severe thunderstorm was located over Duson, or
  over Rayne, moving east at 20 mph.

  HAZARD...Quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Damage to vehicles is expected.

* Locations impacted include...
  Lafayette, Scott, Rayne, Carencro, Broussard, Youngsville, Duson,
  Mire and Ridge.

This includes the following highways...
 Interstate 10 in Louisiana between mile markers 85 and 107.
 Interstate 49 between mile markers 1 and 5.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3009 9195 3011 9209 3013 9209 3012 9212
      3016 9233 3033 9231 3033 9216 3032 9214
      3030 9214 3033 9209 3034 9196 3032 9196
      3028 9195 3026 9197 3023 9194 3021 9198
      3019 9198 3018 9196 3019 9192 3015 9191
TIME...MOT...LOC 0301Z 275DEG 19KT 3024 9222 

HAIL...1.00IN
WIND...<50MPH
 
$$

13
1 follow-up statement
170 
WWUS54 KLCH 060326
SVSLCH

Severe Weather Statement
National Weather Service Lake Charles LA
1026 PM CDT Tue May 5 2020

LAC001-055-060345-
/O.CON.KLCH.SV.W.0056.000000T0000Z-200506T0345Z/
Lafayette LA-Acadia LA-
1026 PM CDT Tue May 5 2020

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1045 PM CDT
FOR LAFAYETTE AND EAST CENTRAL ACADIA PARISHES...

At 1026 PM CDT, a severe thunderstorm was located over Scott, moving
east at 15 mph.

HAZARD...Quarter size hail.

SOURCE...Radar indicated.

IMPACT...Damage to vehicles is expected.

Locations impacted include...
Lafayette, Scott, Carencro, Broussard, Youngsville, Duson, Ridge and
Mire.

This includes the following highways...
 Interstate 10 in Louisiana between mile markers 93 and 107.
 Interstate 49 between mile markers 1 and 5.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3015 9221 3033 9219 3033 9216 3032 9214
      3030 9214 3033 9209 3034 9196 3032 9196
      3028 9195 3026 9197 3023 9194 3021 9198
      3019 9198 3018 9196 3019 9192 3012 9193
      3009 9195 3012 9209 3013 9209 3013 9210
TIME...MOT...LOC 0326Z 274DEG 13KT 3024 9212 

HAIL...1.00IN
WIND...<50MPH
 
$$

13

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lake Charles, LA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 5, 9:31 PM CDT, 31 minutes earlier.

Area forecast discussion, May 5, 9:31 PM CDT, 31 minutes before
Area Forecast Discussion
National Weather Service Lake Charles LA
931 PM CDT Tue May 5 2020

.UPDATE...
The cold front presently extends from near Lufkin northeast to
near Monroe lagging a bit behind the ongoing convection.
Scattered discreet cells have been forming ahead of the boundary
over the last couple of hours with some of this activity
strengthening enough to likely be producing large hail although
reports have been scarce. The front will continue to push to the
coast over the next few hours with precipitation coming to an end
in its wake. Only change to the forecast this evening was to bump
up PoPs ahead of the boundary where storms have been more
widespread than anticipated. Also dropped PoPs behind the front.
The remainder of the forecast was unchanged.

Jones

&&

.PREV DISCUSSION... /issued 730 PM CDT Tue May 5 2020/

DISCUSSION...
For the 05/06/20 0000 UTC TAF package.

AVIATION...
Sea breeze and southward moving frontal boundary sparking
isolated/scattered convection late this afternoon amid otherwise
VFR conditions. VFR is expected to prevail this evening away from
convection, some of which is being handled quite poorly by short
term guidance. Maintained the VCTS at all sites through mid to
late evening, with VFR thereafter.

13

PREV DISCUSSION... /issued 413 PM CDT Tue May 5 2020/

SYNOPSIS...
Sfc front extends from roughly Vicksburg to near Huntsville and
Conroe, while vsbl satellite shows hints of a seabreeze taking
shape just inland of the Jefferson County and Cameron Parish
coasts. Very warm and humid conditions persist acrs the area
today with temperatures near 90 acrs lower SE TX and mid/upper 80s
elsewhere while dewpoints are mostly around 70. Local radars show
an isolated shower along the seabreeze just west of Galveston Bay,
with a few showers beginning to develop along the front acrs W
cntl LA to the Lakes region.

24

DISCUSSION...
Latest CAM guidance indicates convection will continue to develop
through the late aftn into the evening. Ample heating this aftn in
the moist airmass ahead of the boundary could be enough to provide
for a few stronger storms late this aftn/evening as the front
moves south. Any strong storms that develop could be capable of
producing hail or strong to marginally severe wind gusts, but the
overall risk should remain isolated. Guidance also suggests a
secondary band of showers could develop late this evening or
overnight around or just after midnight (behind the sfc front and
possibly along the 850 MB boundary), but activity is expected to
be isolated to widely sctd.

Otherwise, increasing northwesterly flow aloft will help to bring
high pres and drier air into the region by Wednesday morning.
Dry weather and more seasonal temperatures can be expected
Wednesday and Thursday, with southerly winds redeveloping during
the day Thursday as the sfc high shifts east.

Warm advection regime will become established Thursday night
ahead of the next cold front that will move into the area Friday.
This system looks to be a little more robust than today's, with
more widespread showers and storms expected to develop along the
front as it crosses the region. There is still some uncertainty
regarding the severe threat associated with this system,
especially as better dynamics and upper support will reside north
and northeast of the region. But, instability should be sufficient
(especially if the front progresses through the area during the
aftn as guidance seems to suggest), along with a modest amount of
shear, that severe potential cannot be ruled out.

The front will progress south Friday night, with convection
shifting offshore by Saturday morning. High pres building in
behind the front will bring a return to drier weather, and even
some cooler temperatures for the weekend. High temps on Saturday
could just reach the lower 70s (a good 10 degrees below normal),
while overnight lows Sunday morning are expected to fall into the
upper 40s north to lower 50s south. Dry weather will prevail into
the early part of the week with temperatures moderating only
slightly, but staying near normal.

24

MARINE...
A cold front will slide south across the coastal waters tonight,
with SW/W winds shifting to an offshore direction and
strengthening by Wednesday morning. A brief period of exercise
caution conditions will be possible, but this should be
short-lived. Also, a few showers or tstms will be possible
overnight along the front, with rain chcs ending Wednesday
morning.

Winds will gradually veer east then southeast through Thursday,
strengthening Friday as sfc high pres shifts east. Another cold
front is expected to move through Friday night, with more
widespread showers and tstms possible along the front. This front
is expected to bring a surge of cool high pres, which could result
in exercise caution or marginal small craft advisory conditions on
Saturday.

24

&&

.PRELIMINARY POINT TEMPS/POPS...
AEX  55  80  52  81 /  50   0   0   0
LCH  63  82  57  82 /  80   0   0   0
LFT  63  81  56  82 /  60   0   0   0
BPT  65  82  60  81 /  70  10   0   0

&&

.LCH WATCHES/WARNINGS/ADVISORIES...
LA...None.
TX...None.
GM...None.
&&

PUBLIC...66
Hazardous weather outlook, May 5, 4:19 PM CDT, 5 hours 43 minutes before
Hazardous Weather Outlook
National Weather Service Lake Charles LA
419 PM CDT Tue May 5 2020

LAZ027>033-041>045-052>055-073-074-TXZ180-201-215-216-259>262-062130-
Vernon-Rapides-Avoyelles-Beauregard-Allen-Evangeline-St. Landry-
Calcasieu-Jefferson Davis-Acadia-Lafayette-Upper St. Martin-
Vermilion-Iberia-St. Mary-Lower St. Martin-West Cameron-East Cameron-
Tyler-Hardin-Jefferson-Orange-Northern Jasper-Northern Newton-
Southern Jasper-Southern Newton-
419 PM CDT Tue May 5 2020

This Hazardous Weather Outlook is for central Louisiana, south
central Louisiana, southwest Louisiana, west central Louisiana and
southeast Texas.

.DAY ONE...Tonight.

Widely scattered to scattered showers and thunderstorms will be
possible with a cold front through this evening. There is a Marginal
Risk of severe weather late this afternoon into the evening, as an
isolated storm or two could produce hail or strong wind gusts.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

A stronger cold front will move through the region Friday afternoon
and evening. Severe weather cannot be ruled out Friday, but overall
risk appears low at this time. Otherwise, dry and much cooler conditions
will prevail across the forecast area Saturday through Monday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

GMZ430-432-435-450-452-455-470-472-475-062130-
Sabine Lake-Calcasieu Lake-Vermilion Bay-
Coastal waters from Cameron LA to High Island TX out 20 NM-
Coastal waters from Intracoastal City to Cameron LA out 20 NM-
Coastal waters from Lower Atchafalaya River to Intracoastal City LA
out 20 NM-Waters from Cameron LA to High Island TX from 20 to 60 NM-
Waters from Intracoastal City to Cameron LA from 20 to 60 NM-
Waters from Lower Atchafalaya River to Intracoastal City LA from
20 to 60 NM-
419 PM CDT Tue May 5 2020

This Hazardous Weather Outlook is for the Gulf of Mexico and the
coastal lakes and bays of the Gulf of Mexico.

.DAY ONE...Tonight.

A chance of showers and thunderstorms will be possible with the
cold front this evening into Wednesday. Any stronger storms that
develop could produce brief gusty winds.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Elevated offshore flow is expected to develop Wednesday morning
behind the front, resulting in a brief period of exercise caution
conditions.

Onshore flow will strengthen ahead of a front on Friday. The front
will move through the area late Friday into early Saturday,
accompanied by scattered to numerous showers and storms. Any
stronger storms that develop could produce brief gusty winds.
Stronger offshore flow is expected to develop Saturday behind the
front, and Small Craft Advisories may be necessary during the periods
of elevated winds.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

24

In the hours before

Special weather statement, May 5, 8:53 PM CDT, 1 hour 9 minutes before
Special Weather Statement
National Weather Service Lake Charles LA
853 PM CDT Tue May 5 2020

TXZ180-201-060245-
Hardin TX-Tyler TX-
853 PM CDT Tue May 5 2020

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN TYLER AND
NORTHEASTERN HARDIN COUNTIES UNTIL 945 PM CDT...

At 853 PM CDT, Doppler radar was tracking a strong thunderstorm near
Alabama-Coushatta Reservation, or 11 miles east of Livingston, moving
southeast at 45 mph.

Nickel size hail will be possible with this storm.

Locations impacted include...
Silsbee, Kountze, Warren, Wildwood, Caney Head, Honey Island and
Village Mills.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3049 9454 3074 9459 3049 9408 3024 9428
      3049 9464
TIME...MOT...LOC 0153Z 304DEG 38KT 3068 9474

Jones
Special weather statement, May 5, 8:55 PM CDT, 1 hour 7 minutes before
Special Weather Statement
National Weather Service Lake Charles LA
855 PM CDT Tue May 5 2020

TXZ215-060245-
Jefferson TX-
855 PM CDT Tue May 5 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN JEFFERSON COUNTY UNTIL
945 PM CDT...

At 855 PM CDT, Doppler radar was tracking a strong thunderstorm near
Fannett, or 7 miles southwest of Beaumont, moving southeast at 10
mph.

Nickel size hail will be possible with this storm.

Locations impacted include...
Beaumont, Port Arthur, Nederland, Port Neches, Central Gardens,
China, Port Acres and Southeast Texas Regional Airport.

LAT...LON 3010 9424 3006 9403 3004 9404 3003 9403
      3003 9400 3001 9400 3002 9398 3001 9398
      3001 9396 3000 9395 2999 9393 2982 9400
      3001 9440
TIME...MOT...LOC 0155Z 292DEG 10KT 2999 9421

13
Special weather statement, May 5, 9:30 PM CDT, 32 minutes before
Special Weather Statement
National Weather Service Lake Charles LA
930 PM CDT Tue May 5 2020

TXZ180-201-216-261-060300-
Orange TX-Hardin TX-Southern Jasper TX-Tyler TX-
930 PM CDT Tue May 5 2020

...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL TYLER...
NORTHEASTERN HARDIN...NORTHWESTERN ORANGE AND SOUTHEASTERN JASPER
COUNTIES UNTIL 1000 PM CDT...

At 930 PM CDT, Doppler radar was tracking a strong thunderstorm over
Village Mills, or over Wildwood, moving southeast at 40 mph.

Nickel size hail will be possible with this storm.

Locations impacted include...
Lumberton, Silsbee, Kountze, Warren, Evadale, Wildwood, Lakeview,
Caney Head, Weiss Bluff and Village Mills.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3051 9449 3062 9441 3042 9392 3019 9408
TIME...MOT...LOC 0230Z 301DEG 36KT 3052 9439

Jones
Local storm report, May 5, 9:33 PM CDT, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAKE CHARLES LA
933 PM CDT TUE MAY 5 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0914 PM     TSTM WND DMG     MERRYVILLE              30.75N 93.53W
05/05/2020                   BEAUREGARD         LA   LAW ENFORCEMENT

            BEAUREGARD PARISH SHERIFF REPORTS TREES DOWN IN
            MERRYVILLE.

&&

DJONES
Local storm report, May 5, 9:54 PM CDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAKE CHARLES LA
954 PM CDT TUE MAY 5 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0948 PM     HAIL             RAGLEY                  30.51N 93.23W
05/05/2020  E1.00 INCH       BEAUREGARD         LA   NWS EMPLOYEE

            NWS EMPLOYEE REPORTS QUARTER SIZE HAIL IN RAGLEY.

&&

DJONES
Special weather statement, May 5, 9:59 PM CDT, 3 minutes before
Special Weather Statement
National Weather Service Lake Charles LA
959 PM CDT Tue May 5 2020

LAZ043>045-060345-
Acadia LA-Lafayette LA-Upper St. Martin LA-
959 PM CDT Tue May 5 2020

...SIGNIFICANT WEATHER ADVISORY FOR LAFAYETTE...EAST CENTRAL ACADIA
AND WEST CENTRAL ST. MARTIN PARISHES UNTIL 1045 PM CDT...

At 959 PM CDT, Doppler radar was tracking a strong thunderstorm over
Rayne, moving east at 20 mph.

Penny size hail will be possible with this storm.

Locations impacted include...
Lafayette, Scott, Breaux Bridge, Rayne, Carencro, Broussard,
Youngsville, Duson, Cade, Cecilia, Mire and Ridge.

LAT...LON 3007 9187 3011 9209 3013 9209 3012 9212
      3014 9220 3014 9222 3016 9233 3033 9231
      3033 9216 3032 9216 3032 9214 3030 9214
      3033 9209 3034 9184
TIME...MOT...LOC 0259Z 275DEG 19KT 3024 9224

13

The office that day

Everything else NWS Lake Charles, LA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 5, 8:10 PM CDTSevere Thunderstorm WarningLCHCalcasieu, Cameron35 min
May 5, 8:48 PM CDTSevere Thunderstorm WarningLCHAcadia42 min
May 5, 9:15 PM CDTSevere Thunderstorm WarningLCHBeauregard45 min
May 5, 9:36 PM CDTSpecial Marine WarningLCH39 min
May 5, 9:55 PM CDTSevere Thunderstorm WarningLCHAllen, Beauregard, Calcasieu, Jefferson Davis21 min
May 5, 9:59 PM CDTSpecial Weather StatementLCHLafayette46 min
May 5, 10:15 PM CDTSpecial Weather StatementLCHJefferson Davis45 min
May 5, 10:17 PM CDTSpecial Weather StatementLCHJefferson Davis43 min
May 5, 10:41 PM CDTSevere Thunderstorm WarningLCHAcadia, Lafayette, Saint Martin64 min
May 6, 5:17 AM CDTSpecial Marine WarningLCH58 min
May 6, 5:57 AM CDTSpecial Marine WarningLCH63 min

Nearby

Severe Thunderstorm Warnings in Louisiana, 2020Every severe thunderstorm warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.